Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 3:18 PM EDT for Aroostook County, Piscataquis County, Maine. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 4, 2002, 4:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
Counties Aroostook County, ME, Piscataquis County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:00 PM EDT | Tornado F1 | Littleton, ME | The tornado originated near Number Seven Ridge and tracked southeast around a mile before dissipating. The tornado remained in wooded areas during the entire track causing extensive tree damage. |
| Jul 4, 4:00 PM EDT | Thunderstorm Wind 61 E | Brownville, ME | Around 20 trees were blown down and a picnic table was thrown 100 feet. |
| Jul 4, 4:00 PM EDT | Hail 1 | Brownville, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS51 KCAR 041918 SVRCAR MEC003-021-042015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 316 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE * UNTIL 415 PM EDT * AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF RUSSEL CROSSING...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHURCHILL DAM AT 330 PM EDT RUSSEL CROSSING AND OXBOW AT 345 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ HEWITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:57 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 4, 12:57 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1257 PM EDT THU JUL 4 2002
.UPDATED...
HAVE UPDATED THE ZONES TO INCLUDE THE TORNADO WATCH.
SYNOPSIS...
LOW PRESSURE WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND
TONIGHT...DRAWING A COLD FRONT ACROSS THE REGION. SHOWERS AND THUNDERSTORMS
WILL OCCUR ACROSS THE REGION TODAY AND TONIGHT IN ADVANCE OF THE COLD
FRONT. THE LOW WILL MOVE TO THE MARITIME PROVINCES FRIDAY...DRAWING A
SECONDARY COLD FRONT ACROSS THE REGION. UNSETTLED CONDITIONS WILL PERSIST
FRIDAY AND SATURDAY...WITH AN UPPER LEVEL LOW REMAINING ACROSS THE REGION.
DISCUSSION...
CURRENT SURFACE ANALYSIS INDICATED LOW PRESSURE ACROSS QUEBEC PROVINCE. THE
LOW WILL SLOWLY TRACK ACROSS NORTHERN MAINE THIS AFTERNOON AND TONIGHT
DRAWING A COLD FRONT ACROSS THE STATE. THE LOW WILL REMAIN ACROSS THE
MARITIMES FRIDAY...WITH A SECONDARY COLD FRONT CROSSING THE STATE.
ALOFT...AN UPPER TROF CROSSING QUEBEC TODAY WILL BEGIN TO DEVELOP INTO A
CLOSED LOW WHILE MOVING TOWARD NEW ENGLAND. THE CLOSED UPPER LOW WILL REACH
THE REGION TONIGHT AND REMAIN ACROSS THE REGION THROUGH SATURDAY.
KCBW 88D INDICATED SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING
NORTHERN PORTIONS OF THE FORECAST AREA. THUS...WILL MAINTAIN THE CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS THIS MORNING.
OTHERWISE...EXPECT PARTLY CLOUDY SKIES THIS MORNING. MODELS SHOW COOLING
TEMPERATURES ALOFT DURING THE AFTERNOON WITH THE APPROACH OF THE DEVELOPING
UPPER LOW. UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY IN ADVANCE OF
THE COLD FRONT. WITH COOLING TEMPERATURES ALOFT WEAKENING THE CAP...THE
APPROACH OF THE DEVELOPING UPPER LOW AND A COLD FRONT STARTING TO CROSS THE
REGION DURING THE TIME OF PEAK HEATING EXPECT SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP REGIONWIDE THIS AFTERNOON...WITH THE POTENTIAL FOR SOME
STORMS TO REACH STRONG TO SEVERE LEVELS. EXPECT HIGHS OF 80 TO 85
NORTH...RANGING TO 85 TO 90 ACROSS INTERIOR DOWNEAST AREAS.
WITH THE COLD FRONT CROSSING THE REGION EARLY TONIGHT AND THE UPPER LOW
REACHING THE REGION...EXPECT SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY
TONIGHT. HOWEVER...THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER
TONIGHT IN THE WAKE OF THE FRONT. LOWS TONIGHT WILL RANGE FROM NEAR 60
NORTH TO THE LOWER 60S DOWNEAST.
EXPECT MOSTLY CLOUDY SKIES ACROSS THE NORTH AND MOUNTAINS...WITH PARTLY
CLOUDY CLOUDY SKIES DOWNEAST FRIDAY. INSTABILITY ASSOCIATED WITH THE UPPER
LOW AND SECONDARY COLD FRONT CROSSING THE REGION COULD TRIGGER SCATTERED
SHOWERS. TEMPERATURES WILL BE COOLER WITH HIGHS RANGING FROM THE LOWER 70S
NORTH TO THE UPPER 70S DOWNEAST.
THE UPPER LOW WILL CONTINUE TO AFFECT THE REGION THROUGH SATURDAY
NIGHT...MAINTAINING UNSETTLED CONDITIONS WITH THE CHANCE OF SHOWERS AND
THUNERSTORMS. THE UPPER LOW SHOULD MOVE TO THE EAST SUNDAY...WITH RIDGING
ACROSS THE REGION LATER SUNDAY AND MONDAY. ANOTHER LOW WILL BEGIN TO
AFFECT THE REGION TUESDAY AND WEDNESDAY.
COASTAL WATERS...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS TODAY THROUGH
FRIDAY. VISIBILITIES WILL CONTINUE TO BE REDUCED IN AREAS OF FOG UNTIL THE
FRONTAL PASSAGE LATER TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED IN ADVANCE OF THE FRONT. LOCALLY STRONGER GUSTY WINDS AND
HIGHER SEAS ARE POSSIBLE AROUND ANY THUNDERSTORMS.
.CAR...TORNADO WATCH IN EFFECT UNTIL 600 PM FOR ALL OF NORTHERN AND
EASTERN MAINE.
NORCROSSIn the hours before
Local storm report, Jul 4, 11:15 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELSpecial weather statement, Jul 4, 12:40 PM EDT, 2 hours 38 minutes before
MEZ001>006-010-011-015>017-029>032-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1240 PM EDT THU JUL 4 2002 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL 600 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL 600 PM EDT TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS AFTERNOON. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY. REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN CARIBOU OR LOCAL LAW ENFORCEMENT. NORCROSS
Local storm report, Jul 4, 3:15 PM EDT, 3 minutes before
PWMLSRCAR ALL
TTAA00 KCAR DDHHMM
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CARIBOU ME
315 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK 3 TREES DOWN...CHIMNEY
DAMAGED...FENCE BLOWN DOWN
1145 AM MAPLETON ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN...SMALL BUILDING
DAMAGED...WIND ESTIMATED AT
70 MPH
1155 AM NEW SWEDEN ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1215 PM CASTLE HILL ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
1230 PM PRESQUE ISLE ME WIND DAMAGE
07/04/02 AROOSTOOK TREES DOWN
APFFELThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:22 PM EDT | Tornado Warning | CAR | Penobscot | 38 min |
| Jul 3, 8:30 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 60 min |
| Jul 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 51 min |
| Jul 3, 10:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 60 min |
| Jul 3, 10:23 PM EDT | Special Marine Warning | CAR | 97 min | |
| Jul 3, 11:31 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 89 min |
| Jul 4, 1:02 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 4, 1:52 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Jul 4, 9:51 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jul 4, 11:08 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 52 min |
| Jul 4, 11:59 AM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 61 min |
| Jul 4, 12:10 PM EDT | Tornado Warning | CAR | Aroostook | 50 min |
| Jul 4, 12:38 PM EDT | Tornado Warning | CAR | Aroostook | 22 min |
| Jul 4, 12:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 32 min |
| Jul 4, 1:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
| Jul 4, 3:38 PM EDT | Tornado Warning | CAR | Aroostook | 52 min |
| Jul 4, 4:30 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| Jul 4, 5:13 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 47 min |
| Jul 4, 5:32 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 43 min |
| Jul 4, 6:05 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 25 min |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | CAR | Hancock | 58 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 65 min |
| Jul 4, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.